Alert archive / Idaho / Flash Flood Warnings in 2023

Flash Flood Warning 3, NWS Pocatello, ID

May 24, 2023Cassia County, Idaho

NWS Pocatello, ID issued this flash flood warning at May 24, 2023, 2:11 PM MDT for Cassia County, Idaho. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2023, 2:11 PM MDT (20:11 UTC)
Expired
May 24, 2023, 7:00 PM MDT
In force
5 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Cassia County, ID

The radar

The Pocatello radar (KSFX), 143 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 4:10 PM MDTFLASH FLOOD11 Nnw Churchill, IDWATER FLOWING OVER HIGHWAY 30 IN WESTERN CASSIA COUNTY. ROAD AND BRIDGE CREWS DISPATCHED TO THE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 119 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2023-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2023-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

237 
WGUS55 KPIH 242011
FFWPIH
IDC031-250000-
/O.NEW.KPIH.FF.W.0003.230524T2011Z-230525T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pocatello ID
211 PM MDT Wed May 24 2023

The National Weather Service in Pocatello has issued a

* Flash Flood Warning for...
  West Central Cassia County in southeastern Idaho...

* Until 600 PM MDT.

* At 211 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, highways,
           streets as well as other poor drainage and low-lying
           areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of West Central Cassia County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4218 11401 4216 11428 4242 11429 4242 11407
      4251 11407 4253 11397

FLASH FLOOD...RADAR INDICATED

$$

TAX
1 follow-up statement
805 
WGUS55 KPIH 242255
FFWPIH
IDC031-250100-
/O.EXT.KPIH.FF.W.0003.000000T0000Z-230525T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pocatello ID
455 PM MDT Wed May 24 2023

The National Weather Service in Pocatello has extended the

* Flash Flood Warning for...
  West Central Cassia County in southeastern Idaho...

* Until 700 PM MDT.

* At 455 PM MDT, local law enforcement reported flash flooding along 
  highway 30 west of Burley.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Law enforcement reported.

  IMPACT...Flash flooding of small creeks and streams, highways,
           streets as well as other poor drainage and low-lying
           areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of West Central Cassia County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4218 11401 4216 11428 4242 11429 4242 11407
      4251 11407 4253 11397

FLASH FLOOD...OBSERVED

$$

TAX

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at May 24, 3:50 AM MDT, 10 hours 21 minutes earlier.

Area forecast discussion, May 24, 3:50 AM MDT, 10 hours 21 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
350 AM MDT Wed May 24 2023

.SHORT TERM...Today and Thursday.
An upper level low over Washington is bringing ample moisture and
instability to our area. Expect good precipitation chances across
the area today. Strong thunderstorms will likely bring localized
flooding and gusty winds over 50 to 55 mph.  The HREF shows a 40
to 60% for precipitation to exceed 0.50 in 6 hours over the Sun
Valley Region as well as the South Hill/Albion Mtns, northern Raft
River region, the Eastern Magic Valley, and the Snake Plain. A
flash flood watch is in effect for all of the above areas except
the Sun Valley region. Most thunderstorms look to train through
our Southwest areas and Snake plain today. Plus, these areas have
the best precipitable water amounts, 0.70 to 0.90, and
thunderstorm parameters, CAPE of near 1000 to 1500 J/kg and shear
of 35 to 40 kts. The Sun Valley region only has 0.50 to 0.65 for
precipitable water. Plus, in the Sun Valley region the CAPE is
only near 400 to 800 J/Kg and shear around 30 to 35 kts. See hydro
section for more on flooding potential. For Thursday, the upper
level low moves north but overall troughing, instability, and
moisture remains. Expect a repeat of afternoon thunderstorms
Thursday bringing localized moderate to heavy rain and gusty
winds.
Wyatt

.LONG TERM...Friday through next Wednesday.
Models suggest a Rex Block developing downstream over the
weekend, leaving much of the west in a continuation of active
weather under a persistent upper trough. Ensemble clusters favor
the continuing presence of the trough over the West through the
weekend, but are showing signs of de-amplifying early next week.
Deterministic models are hinting at a split upper flow with an
upper low over the Southwest, and a more progressive northern
stream over Idaho. Afternoon showers and thunderstorms are
expected through the weekend with temperatures near or slightly
above climate normals.
Hinsberger

&&

.AVIATION...Active weather is expected as a deep trough is anchored
just to our west and an amplified ridge remains to our east. Deep
afternoon convection could once again result in some strong
thunderstorms with hail and strong outflow winds. Heavy rain is also
possible as PWATs reach 0.8 to 1.0 inches across the area. We should
stay VFR, but heavier showers could briefly drop VIS to IFR.
Hinsberger

&&

.FIRE WEATHER...Upper trough will remain anchored over the Western
US, and will support showers and thunderstorms well into the
weekend. Storms will be strong to severe with gusty outflow winds
and hail, and may support brief heavy rainfall. With high humidity
and widespread rain fire activity should be minimal. Winds, outside
of convection, should remain light.
Hinsberger

&&

.HYDROLOGY...
Active weather is favored to continue through the holiday weekend
with at or above normal temperatures and rain putting pressure on
high elevation snowpack and already high flowing rivers. Excessive
Rainfall Outlooks are now in place for through Friday across most
of Southeast Idaho where there exists a MARGINAL RISK (at least 5
percent) of excessive rainfall leading to flash flooding. Today
the Snake Plain is highlighted for heavy precipitation in the
ECMWF Extreme Forecast Index (EFI). Thunderstorms over the coming
days will be very conducive for heavy rain in slow moving and or
training thunderstorms leading to increased, urban, lowland and
river flooding potential. Today a flash flood watch has been
issued for the South Hills/Albion Mtns, Raft River River region,
Eastern Magic valley, and the Snake Plain where there are the
best thunderstorms chances (CAPE of around around 1000 to 1500
J/kg and shear of 35 to 40 kts)and highest precipitable water,
0.70 to 0.90. Showers and thunderstorms will be remain possible
each day through the weekend. Below you will find the latest on
the basin specific river information:

Big Wood Region: The Big Wood at Hailey remains in moderate flood
stage and is forecast to stay there through the coming week. The
amount of rain needs to be monitored. The forecast has the river
going up farther. How much farther will depend on rain amounts
every day through early next week. The HEFS probabilities show a
34% chance of hitting record peak around this weekend. For now,
cooler temperatures have caused the Big Wood at Hailey to drop
slightly. Further upstream north of Ketchum, the Big Wood has
dropped below flood stage but is expected back above flood stage
later in the week with rainfall. Feeder creeks including the North
Fork, Trail Creek, and the East Fork have all dropped just below
flood stage and any future peaks will be mainly rainfall driven.
In addition, Warm Springs Creek which feeds into the Big Wood at
Ketchum has dropped some but remains in moderate flood stage.

Little Wood Region:
The Little Wood River above High Five Creek was running at
bankfull with its diurnal peak and likely to remain near this
level for the next few days.

Salmon Region: Valley Creek and the Yankee Fork (feeding into the
Salmon in Custer Co) have dropped slightly but are still near
bankful. We will have to continue monitoring these sites as we
work into the moderating temperatures this week but for now each
site is expected to remain below warning stage with no highlights
warranted at this time.

Big Lost Region: Antelope Creek remains above flood stage and is
expected to remain there through Monday and then perhaps slowly fall
back into bankful/action stage with the moderating temperatures
during the week. Thus the Flood Warning will continue there.
Upstream on the Big Lost at Howell Ranch we expect readings to
oscillate around flood stage for the next few days and have
upgraded the watch to a warning.

Henry's Fork, Camas Ck, and Teton Region: The Henry's Fork near
Rexburg is just below flood stage this morning but is forecast to
rise back into flood stage today. The Teton river continues to
rise ever so slightly but remain out of flood stage, for now.
Reaching flood stage will be very rainfall dependent.

Blackfoot Region: The Blackfoot above the reservoir continued to
fall over the last 24hrs and we are likely seeing this basin play
out for the season (barring any heavy rain events) and thus we will
continue with an Advisory here as it continues to run at bankfull.

Portneuf and Marsh Ck Regions: The Portneuf at Topaz and Pocatello
remain above flood stage and are forecast to remain there for the
coming week. With all the rain yesterday and upcoming rain, the
Portneuf at Pocatello is forecast to hit Major stage later today.

Bear River Region (including Bear Lake, Franklin, and Oneida Co):
The Bear River at the Border remains in flood stage and is
forecast to stay there over the course of the coming week.
Snowmelt flooding has subsided a bit across Bear Lake, Franklin,
and Oneida Counties over the past week.

Raft River Region: The upper portion of the Raft River at One Mile
Ck continues to oscillate ever so slightly at bankfull while no
water was observed flowing downstream at the interstate suggesting
irrigation demand is high. No problems anticipated here.
Wyatt/McKaughan

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Flood Watch from noon MDT today through this evening for
IDZ053>057.

&&

In the hours before

Local storm report, May 24, 10:22 AM MDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1022 AM MDT WED MAY 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     1 NE FORT HALL          43.03N 112.43W
05/23/2023                   BINGHAM            ID   FIRE DEPT/RESCUE

            LARGE TREE DOWN ON A BUILDING. STRUCTURAL
            DAMAGE TO A WALL AND ROOF.

&&

TAX
Local storm report, May 24, 10:30 AM MDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1030 AM MDT WED MAY 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY RAIN       1 SSE IDAHO FALLS       43.48N 112.02W
05/24/2023  M1.07 INCH       BONNEVILLE         ID   TRAINED SPOTTER

            MEASURED FROM 6:25PM THROUGH MIDNIGHT.

&&

TAX
Local storm report, May 24, 11:22 AM MDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE POCATELLO ID
1122 AM MDT WED MAY 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TSTM WND GST     1 S MICHAUD             42.92N 112.57W
05/23/2023  M61 MPH          POWER              ID   ASOS

            ASOS STATION KPIH POCATELLO REGIONAL
            AIRPORT.

0457 PM     TSTM WND GST     POCATELLO AIRPORT       42.92N 112.60W
05/23/2023  M61 MPH          POWER              ID   ASOS

0640 PM     FLOOD            REXBURG                 43.83N 111.78W
05/23/2023                   MADISON            ID   COUNTY OFFICIAL

            STREET FLOODING IN THE CITY LIMITS OF
            REXBURG.

0730 PM     FLASH FLOOD      1 SW REXBURG            43.82N 111.80W
05/23/2023                   MADISON            ID   EMERGENCY MNGR

            FLASH FLOODING OCCURRED IN THE TREJO AND
            MARIAH AREA.

0740 PM     FLASH FLOOD      1 SE REXBURG            43.82N 111.77W
05/23/2023                   MADISON            ID   EMERGENCY MNGR

            FLASH FLOODING OCCURRED ALONG YALE AVENUE
            WITH SANDBAGGING TO PROTECT PROPERTIES.

1100 PM     HEAVY RAIN       2 SSW SUGAR CITY        43.85N 111.76W
05/23/2023  M1.02 INCH       MADISON            ID   MESONET

1100 PM     HEAVY RAIN       4 NNE MENAN             43.78N 111.96W
05/23/2023  M1.62 INCH       MADISON            ID   CO-OP OBSERVER

1100 PM     HEAVY RAIN       REXBURG                 43.83N 111.79W
05/23/2023  M1.70 INCH       MADISON            ID   ASOS

0900 PM     HEAVY RAIN       3 N UCON                43.64N 111.96W
05/23/2023  M1.78 INCH       JEFFERSON          ID   MESONET

1100 PM     HEAVY RAIN       2 E RIGBY               43.67N 111.88W
05/23/2023  M0.65 INCH       JEFFERSON          ID   MESONET

0524 PM     HAIL             2 E IDAHO FALLS         43.49N 112.00W
05/23/2023  M0.50 INCH       BONNEVILLE         ID   TRAINED SPOTTER

            HEAVY RAIN CONTINUES.

0620 PM     FLASH FLOOD      3 NE AMMON              43.51N 111.93W
05/23/2023                   BONNEVILLE         ID   PUBLIC

            RAIN FROM FIELDS FLOWING ACROSS ROADS.

0631 PM     HAIL             IDAHO FALLS             43.49N 112.03W
05/23/2023  M0.50 INCH       BONNEVILLE         ID   TRAINED SPOTTER

0635 PM     FLASH FLOOD      1 S IDAHO FALLS         43.48N 112.03W
05/23/2023                   BONNEVILLE         ID   BROADCAST MEDIA

            SUNNYSIDE AND NATHAN.

0638 PM     HAIL             IDAHO FALLS             43.49N 112.03W
05/23/2023  M0.75 INCH       BONNEVILLE         ID   NEWSPAPER

            LIVE REPORT FROM EAST IDAHO NEWS - HAIL
            COVERING THE GROUND.

0640 PM     TSTM WND DMG     IDAHO FALLS             43.49N 112.03W
05/23/2023                   BONNEVILLE         ID   PUBLIC

            COMBINATION OF WIND AND HAIL DESTROYED
            TRAILER.

0640 PM     HEAVY RAIN       IDAHO FALLS             43.49N 112.03W
05/23/2023  M1.37 INCH       BONNEVILLE         ID   TRAINED SPOTTER

0644 PM     HAIL             AMMON                   43.48N 111.97W
05/23/2023  M0.80 INCH       BONNEVILLE         ID   PUBLIC

0650 PM     TSTM WND DMG     4 S IDAHO FALLS         43.44N 112.03W
05/23/2023                   BONNEVILLE         ID   PUBLIC

            ROOF COLLAPSE FROM RAIN AND HAIL.

0650 PM     FLASH FLOOD      3 N AMMON               43.52N 111.97W
05/23/2023                   BONNEVILLE         ID   PUBLIC

            WATER ABOVE CURBSIDE.

0655 PM     FLASH FLOOD      2 NE IDAHO FALLS        43.51N 112.01W
05/23/2023                   BONNEVILLE         ID   PUBLIC

            WATER FLOODING VEHICLES NEAR AQUARIUM.

0655 PM     FLASH FLOOD      AMMON                   43.48N 111.97W
05/23/2023                   BONNEVILLE         ID   PUBLIC

            DAMAGE TO HOUSE WATER POURING - IN VIDEO.

0655 PM     FLASH FLOOD      IDAHO FALLS             43.49N 112.03W
05/23/2023                   BONNEVILLE         ID   NEWSPAPER

            17TH STREET AND YELLOWSTONE.

0730 PM     FLASH FLOOD      IDAHO FALLS             43.49N 112.03W
05/23/2023                   BONNEVILLE         ID   TRAINED SPOTTER

            MEASURED 2.86 INCHES OF RAINFALL. NEAR 11TH
            STREET AND LEE AVE.

0800 PM     HEAVY RAIN       1 SE IDAHO FALLS        43.48N 112.02W
05/23/2023  M1.49 INCH       BONNEVILLE         ID   MESONET

0800 PM     HEAVY RAIN       IDAHO FALLS             43.49N 112.03W
05/23/2023  M26.30 INCH      BONNEVILLE         ID   TRAINED SPOTTER

0800 PM     FLASH FLOOD      IDAHO FALLS             43.49N 112.03W
05/23/2023                   BONNEVILLE         ID   TRAINED SPOTTER

            STORM TOTAL RAINFALL THUS FAR 2.89 INCHES.

0900 PM     HEAVY RAIN       2 NE OSGOOD             43.59N 112.07W
05/23/2023  M1.46 INCH       BONNEVILLE         ID   MESONET

1000 PM     HEAVY RAIN       IDAHO FALLS             43.49N 112.03W
05/23/2023  M1.27 INCH       BONNEVILLE         ID   ASOS

1200 AM     HEAVY RAIN       1 SSE IDAHO FALLS       43.48N 112.02W
05/24/2023  M1.07 INCH       BONNEVILLE         ID   TRAINED SPOTTER

            MEASURED FROM 6:25PM THROUGH MIDNIGHT.

0522 PM     TSTM WND DMG     STERLING                43.03N 112.75W
05/23/2023                   BINGHAM            ID   UTILITY COMPANY

            POWER OUTAGE 222 CUSTOMERS IMPACTED.

0545 PM     TSTM WND DMG     1 NE FORT HALL          43.03N 112.43W
05/23/2023                   BINGHAM            ID   FIRE DEPT/RESCUE

            LARGE TREE DOWN ON A BUILDING. STRUCTURAL
            DAMAGE TO A WALL AND ROOF.

0550 PM     TSTM WND GST     BLACKFOOT               43.19N 112.34W
05/23/2023  M46 MPH          BINGHAM            ID   MESONET

            NOAA ARL FRD MESONET.

0630 PM     FLASH FLOOD      BLACKFOOT               43.19N 112.34W
05/23/2023                   BINGHAM            ID   PUBLIC

            VIDEO OF STREET FLOODING.

0635 PM     HAIL             SHELLEY                 43.38N 112.12W
05/23/2023  M0.75 INCH       BINGHAM            ID   PUBLIC

0900 PM     HEAVY RAIN       1 SW GIBSON             43.07N 112.43W
05/23/2023  M1.43 INCH       BINGHAM            ID   MESONET

1000 PM     HEAVY RAIN       2 NNW SHELLEY           43.41N 112.14W
05/23/2023  M0.91 INCH       BINGHAM            ID   MESONET

0502 PM     HAIL             1 W CHUBBUCK            42.92N 112.49W
05/23/2023  M1.00 INCH       BANNOCK            ID   FIRE DEPT/RESCUE

            HAIL TO QUARTER SIZE AT A RESIDENCE IN
            CHUBBUCK.

0504 PM     TSTM WND DMG     1 SE POCATELLO          42.87N 112.45W
05/23/2023                   BANNOCK            ID   TRAINED SPOTTER

            8 INCHES TREE BRANCHES BROKEN AND SNAPPED.
            SAMUEL AND STOCKMAN AREA.

0505 PM     HAIL             4 N CHUBBUCK            42.98N 112.46W
05/23/2023  M1.50 INCH       BANNOCK            ID   PUBLIC

            HAIL NEAR TYHEE UP TO GOLF BALL SIZE.

0508 PM     HAIL             2 N POCATELLO           42.91N 112.47W
05/23/2023  M1.00 INCH       BANNOCK            ID   PUBLIC

            QUARTER SIZED HAIL.

0514 PM     HAIL             2 SW CHUBBUCK           42.91N 112.50W
05/23/2023  M0.88 INCH       BANNOCK            ID   PUBLIC

            DIME TO NICKEL SIZE HAIL. TIME ESTIMATED
            FROM RADAR.

0515 PM     TSTM WND GST     FORT HALL               43.02N 112.45W
05/23/2023  M51 MPH          BANNOCK            ID   MESONET

            NOAA ARL FRD MESONET.

0515 PM     HAIL             CHUBBUCK                42.92N 112.46W
05/23/2023  M0.80 INCH       BANNOCK            ID   PUBLIC

            PICTURE SHOWING MEASUREMENT OF NICKLE SIZE
            HAIL.

0518 PM     TSTM WND GST     1 NW POCATELLO          42.89N 112.48W
05/23/2023  M49 MPH          BANNOCK            ID   MESONET

0525 PM     HAIL             3 N CHUBBUCK            42.97N 112.46W
05/23/2023  M0.50 INCH       BANNOCK            ID   PUBLIC

0900 PM     HEAVY RAIN       2 NW POCATELLO          42.90N 112.50W
05/23/2023  M1.71 INCH       BANNOCK            ID   MESONET

1100 PM     HEAVY RAIN       CHUBBUCK                42.92N 112.46W
05/23/2023  M0.81 INCH       BANNOCK            ID   COCORAHS

&&
Special weather statement, May 24, 1:27 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Pocatello ID
127 PM MDT Wed May 24 2023

IDZ055>057-242015-
Eastern Magic Valley ID-Raft River Region ID-
Southern Hills/Albion Mountains ID-
127 PM MDT Wed May 24 2023

...A strong thunderstorm will impact portions of southwestern Power
and northeastern Cassia Counties through 215 PM MDT...

At 125 PM MDT, Doppler radar was tracking a strong thunderstorm over
Malta, moving northeast at 10 mph. A second strong storm was located
near Albion, also moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Malta, Albion, Interstate 84 And 86 Junction, Yale Rest Area and
Idahome.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4217 11328 4232 11368 4262 11357 4243 11296
TIME...MOT...LOC 1925Z 205DEG 11KT 4228 11335

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

KB
Special weather statement, May 24, 1:52 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Pocatello ID
152 PM MDT Wed May 24 2023

IDZ054-055-057-058-242030-
Eastern Magic Valley ID-Marsh and Arbon Highlands ID-
Raft River Region ID-Lower Snake River Plain ID-
152 PM MDT Wed May 24 2023

...A strong thunderstorm will impact portions of northwestern
Bannock, central Power, southwestern Bingham and northeastern Cassia
Counties through 230 PM MDT...

At 151 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rockland, or 7 miles south of Neeley, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
American Falls, Neeley, American Falls Reservoir, Aberdeen, Rockland,
Fort Hall Bannock Creek Lodge and Pocatello Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

If on or near American Falls Reservoir, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4246 11279 4248 11301 4298 11293 4294 11255
TIME...MOT...LOC 1951Z 192DEG 16KT 4264 11284

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KB
Special weather statement, May 24, 2:11 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
211 PM MDT Wed May 24 2023

IDZ055-057-058-242100-
Eastern Magic Valley ID-Marsh and Arbon Highlands ID-
Raft River Region ID-
211 PM MDT Wed May 24 2023

...A strong thunderstorm will impact portions of southwestern Power
and east central Cassia Counties through 300 PM MDT...

At 210 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Cold Water Rest Area, or 17 miles northeast of Malta,
moving northeast at 25 mph.

HAZARD...Winds in excess of 45 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rockland, Cold Water Rest Area and Massacre Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4233 11304 4242 11325 4276 11307 4261 11273
TIME...MOT...LOC 2010Z 209DEG 22KT 4246 11310

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...45 MPH

KB

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 6:23 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville37 min
May 23, 6:45 PM MDTFlash Flood WarningPIHBingham, Bonneville3 hr
May 23, 6:56 PM MDTFlash Flood WarningPIHMadison3 hr
May 23, 6:58 PM MDTSpecial Weather StatementPIHMadison47 min
May 23, 7:22 PM MDTAreal Flood AdvisoryPIHBingham3 hr
May 23, 9:31 PM MDTAreal Flood AdvisoryPIHBingham, Bonneville11 hr
May 23, 9:45 PM MDTAreal Flood AdvisoryPIHMadison11 hr
May 24, 2:37 AM MDTFlood WatchPIHBannock, Bingham, Blaine, Bonneville, Cassia, Fremont and 5 more18 hr
May 24, 1:27 PM MDTSpecial Weather StatementPIHCassia48 min
May 24, 1:52 PM MDTSpecial Weather StatementPIHPower38 min
May 24, 2:11 PM MDTSpecial Weather StatementPIHPower49 min
May 24, 2:17 PM MDTSpecial Weather StatementPIHJerome43 min
May 24, 2:50 PM MDTSevere Thunderstorm WarningPIHBannock, Cassia, Power40 min
May 24, 2:57 PM MDTSevere Thunderstorm WarningPIHBlaine, Cassia, Lincoln, Minidoka63 min
May 24, 2:58 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Power47 min
May 24, 3:23 PM MDTSpecial Weather StatementPIHBear Lake52 min
May 24, 3:27 PM MDTSpecial Weather StatementPIHPower48 min
May 24, 3:31 PM MDTFlash Flood WarningPIHBannock, Bingham97 min
May 24, 3:33 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Bonneville, Caribou42 min
May 24, 3:40 PM MDTFlash Flood WarningPIHCassia, Minidoka3 hr
May 24, 3:44 PM MDTSpecial Weather StatementPIHBannock46 min
May 24, 4:01 PM MDTSevere Thunderstorm Warning Considerable damage threatPIHBlaine, Cassia, Lincoln, Minidoka, Power59 min
May 24, 4:24 PM MDTSpecial Weather StatementPIHBear Lake66 min
May 24, 4:45 PM MDTSpecial Weather StatementPIHMinidoka30 min
May 24, 5:12 PM MDTSpecial Weather StatementPIHFremont48 min
May 24, 5:13 PM MDTSpecial Weather StatementPIHMinidoka32 min
May 24, 5:38 PM MDTSpecial Weather StatementPIHPower37 min
May 24, 5:44 PM MDTSevere Thunderstorm WarningPIHBingham, Power29 min

Nearby

Flash Flood Warnings in Idaho, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.